Virginia, 2009

Flash Flood in Virginia, June 26 to 27, 2009

June 26 to 27, 2009 · NWS LWX · 1 event in 1 county or zone

Showers and thunderstorms developed due to an unstable atmosphere. Locally heavy amounts of rain in a short period of time lead to an isolated area of flash flooding in central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms developed due to an unstable atmosphere. Locally heavy amounts of rain in a short period of time lead to an isolated area of flash flooding in central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 26, 2:23 PM EST, 6 hours 37 minutes earlier.

Area forecast discussion, Jun 26, 2:23 PM EST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
323 PM EDT FRI JUN 26 2009

.SYNOPSIS...
A WEAK LOW PRESSURE TROF WILL CREATE UNSTABLE CONDITIONS ACROSS THE
MID ATLANTIC REGION THIS AFTERNOON. HIGH PRESSURE WILL BUILD OVER
THE REGION INTO SUNDAY. ANOTHER UPPER LEVEL LOW WILL AFFECT THE
REGION FOR MUCH OF NEXT WEEK...AFTER A COLD FRONT PASSAGE ON
SUNDAY...AND MODERATED TEMPS AND LOW CHANCES FOR PRECIPITATION
THROUGH THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
1830Z WV IMAGERY DEPICTS LOW ENTERING QUEBEC. ATTENDANT COLD
FRONT DEPICTED IN REGIONAL SFC OBS OVER LAKE ONTARIO EXTENDING SW
ACROSS WRN PA AND ERN OH. CONVECTIVELY DRIVEN ISOLATED
THUNDERSTORMS HAVE POPPED ACROSS NRN MD AND ALONG THE WRN RIDGES
AHEAD OF THE FRONT. EXPECT FURTHER DEVELOPMENT WITH MORE INTENSE
MULTICELLS THROUGH THE REST OF THE AFTERNOON AND INTO THE EVENING
HOURS AS THE COLD FRONT APPROACHES. CAPE VALUES OF 2000 TO 2500
J/KG...BULK SHEAR VALUES 30 TO 35 KT COULD ENABLE SOME DISCRETE
SUPERCELL STRUCTURES...PARTICULARLY NORTHERN HALF OF CWA WHERE
BETTER WINDS /CLOSER TO PARENT SYSTEM/ ARE PRESENT. DAMAGING WIND
IS THE MAIN CONCERN WITH MARGINALLY SEVERE HAIL ALSO POSSIBLE. A
SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR ROUGHLY THE NORTHERN
HALF OF THE CWA UNTIL 10 PM. PLEASE VISIT OUR WEBSITE
WWW.WEATHER.GOV/LWX FOR FURTHER DETAILS.

FROPA TONIGHT ENDS PRECIP CHANCES FROM NW TO SE. MAY SEE ACTIVITY
LINGER THROUGH MIDNIGHT...PARTICULARLY SOUTHERN MARYLAND AND ALONG
THE CHES BAY. EXPECT SEVERE THREAT TO DIMINISH AFTER SUNSET...THOUGH
STORMS WITH STRONG/GUSTY WINDS COULD CONTINUE.

QUICK CLEARING BEHIND THE FRONT FROM SUBSIDENCE AND DOWNSLOPING
WINDS. PATCHY FOG...PARTICULARLY WHERE SUBSTANTIAL RAIN FALLS IS
CERTAINLY POSSIBLE TOWARDS SUNRISE. GIVEN SCATTERED NATURE OF THE
PRECIP AND LIMITING FACTOR OF WINDS...DID NOT WANT TO BLANKET THE
AREA WITH PATCHY FOG GRIDS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
SUBSIDENCE...NWLY WINDS...SUNNY SKIES...AND DEWPOINTS AROUND 60F
WILL MAKE FOR ABOUT AS IDEAL A SATURDAY FOR LATE JUNE /WHICH USUALLY
FEATURES HIGHER DEWPOINTS/. MAX TEMPS IN THE M80S /U80S/.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
FCST AREA RMNS ON W SIDE OF UPR TROF SAT NGT AS SHRTWV RDGG
APRCHS. A SHRTWV TROF MOVES SEWD JUST BEHIND UPR RDG AND XPCD TO
IMPACT AREA ON SUN. HAVE INCRD POPS SUN AFTN AND EVE...SPCLY NRN
SECTIONS AS WAVE MOVES ACRS PA.

EXTENDED PDS CHARACTERIZED BY UNSEASONABLY DEEP CLOSED UPR LOW
OVER ERN CONUS. THIS POSITION SHUD RESULT IN BLW NRML MAXIMA /MID
70S TO LWR 80S/ AND PSBLTYS OF PCPN THRU MUCH OF NEXT WEEK AS SVRL
SHRTWV TROFS MOVE AROUND PERIPHERY OF UPR LOW.

SYSTEM FCST TO EXIT BY LATE NEXT WK...WITH MODERATING TEMPS XPCD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
COLD FRONT APPROACHES FROM THE NW THIS EVENING WITH PREFRONTAL
THUNDERSTORMS...SOME SEVERE POSSIBLE /DAMAGING WINDS MAIN
THREAT...PARTICULARLY ALONG AND NORTH OF A LINE FROM KADW TO KDCA TO
KW99/ UNTIL MIDNIGHT. CB BASES CURRENTLY AROUND 5KFT WITH POSSIBLE
IFR VSBYS/MVFR CIGS WITH TSTMS. VFR RETURNS TONIGHT AFTER FROPA AND
CONTINUES THROUGH SATURDAY UNDER SUBSIDENCE...BUILDING HIGH PRESSURE.

DRY WX ON SAT WITH MINIMAL AVIATION IMPACTS...BUT RETURN TO
SHRA/TSRA PSBL BY SUN AFTN...SPCLY NRN TERMINALS.

&&

.MARINE...
COLD FRONT APPROACHES FROM THE NW THIS EVENING WITH PREFRONTAL
THUNDERSTORMS...SOME SEVERE POSSIBLE ACROSS THE WATERS UNTIL
MIDNIGHT. MAIN THREAT IS DAMAGING WINDS WITH SMW/S LIKELY. FRONT
PUSHES THROUGH TONIGHT WITH NWLY WINDS TOMORROW. GRADIENT DOES NOT
LOOK STRONG ENOUGH FOR SCA TOMORROW...EXPECT 10 TO 15 KT OVER THE
WATERS. CANNOT RULE OUT ISOLATED GUSTS TO 20 KT.

SMALL CRAFT ADZY CONDITIONS PSBL SUN AS CDFNT MOVES THRU...BUT
OTHERWISE WINDS XPCD TO RMN BLW CRITERION DURG MOST OF FCST PCKG.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

BAJ/KRAMAR
Hazardous weather outlook, Jun 26, 2:29 PM EST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT FRI JUN 26 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
329 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL AREAS EXCEPT
SOUTHERN MARYLAND AND ITS ADJACENT WATERS THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY AS A COLD FRONT MOVES
THROUGH THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-271000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
329 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY
BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND MARGINALLY
SEVERE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
WESTERN AND CENTRAL MARYLAND...THE NORTHERN SHENANDOAH VALLEY AND
NORTHERN VIRGINIA THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOOTERS HAVE BEEN ACTIVATED THIS AFTERNOON AND EVENING.

BAJ/KRAMAR

In the hours before

Special weather statement, Jun 26, 8:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 PM EDT FRI JUN 26 2009

MDZ018-270145-
CALVERT MD-
913 PM EDT FRI JUN 26 2009

...STRONG THUNDERSTORMS TO AFFECT CALVERT COUNTY...

AT 913 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SAINT LEONARD...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE LUSBY
AND SAINT LEONARD CREEK.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
Special weather statement, Jun 26, 8:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
935 PM EDT FRI JUN 26 2009

VAZ042-WVZ053-270215-
LOUDOUN VA-JEFFERSON WV-
935 PM EDT FRI JUN 26 2009

...STRONG THUNDERSTORMS TO AFFECT LOUDOUN AND JEFFERSON COUNTIES...

AT 935 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RANSON...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE ROUND
HILL AND PURCELLVILLE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

LISTEMAA
Local storm report, Jun 26, 8:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
939 PM EDT FRI JUN 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TSTM WND DMG     1 S HEFLIN              38.48N  77.58W
06/26/2009                   STAFFORD           VA   911 CENTER

            TREE DOWN ON HARTWOOD RD

&&

SMZ
Local storm report, Jun 26, 8:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
940 PM EDT FRI JUN 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 WSW HOLLY CORNER      38.36N  77.58W
06/26/2009  E1.00 INCH       STAFFORD           VA   TRAINED SPOTTER

&&

KRAMAR
Local storm report, Jun 26, 8:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
943 PM EDT FRI JUN 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             1 WSW HOLLY CORNER      38.36N  77.58W
06/26/2009  M2.75 INCH       STAFFORD           VA   TRAINED SPOTTER

            HAIL GREW TO BASEBALL SIZE

&&

KRAMAR
Local storm report, Jun 26, 8:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
948 PM EDT FRI JUN 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             3 E DUNAVANT            38.36N  77.62W
06/26/2009  E1.00 INCH       SPOTSYLVANIA       VA   TRAINED SPOTTER

            HAIL ONGOING AT 946P.

&&

KRAMAR

The radar

The Sterling radar (KLWX), 158 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Albemarle

When
June 26, 9:00 PM EST to June 27, 12:00 AM EST
Where
Albemarle County, 0.11 mi NNE of Scottsville to 0.38 mi SSE of Scottsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.801, -78.499

Flash flooding lead to evacuations of less than 10 people from buildings in Scottsville. Town pumps near the James River Levee were beyond their capacity.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172020.